T Nation

MY F$%&ING NECK

Someone please help…anyone. I was doing a routine set of widegrip pull ups when I felt a bit light headed. OK that just means I’m working hard I said to myself. Then, on about the 10th rep, I get this shooting pain that rushes from the very end of my neck to my left temple and stays there throbbing. My left temple feels like it’s being stabbed with all the fury of Michael Myers. It faded quickly, so I tried another set, same result. I was in so much agony, I had to end my workout before it even began. I was fucking pissed, I wanted to pound the weights! I came back the next day ready to fucking kill that slanted bar. FUCK…the same pain. Shit how the fuck am I supposed to get bigger if I cant train my back. I tried other exercizes for back, no luck. I tried a different body part; chest…shit the pain. I called it quits for the day. I took a day off. Two days later, it was time for a bi, tri day…the workout went great no neck pain…nothing. Took a days rest, and came back today. Alright you fucking bar your mine, I shouted in my head. I hopped on and on the 10th rep…BAM it hit again. What the hell is going on? It’s not just the wide grips cause I tried other exercizes, but anything that involves the chest or back fucks with my head! I’ve got legs tom. please god don’t take away my leg wrkout. Any advice is greatly appreciated, thank you for your reply.

Dude,
I am no expert but man go see a specialist man. Don’t fuck around with stuff like that, maybe you might have torn some kind of nerve. It never does hurt to go get yourself checked. Did not mean to be your mom but just my 0.02 cts.
Ron Jeremy now featuring a fully shaved body.

I had a similar thing a while back. It first started with benching - but it was with shoulder press stuff that I noticed it most. So I just ONLY worked until I noticed it very slightly and stopped right away - like on the 7th rep vs. the 10th rep. I then had a massage pro. work on my shoulder and neck and I stayed away from shoulder presses. It worked it self out. But it wasn’t a “work through the pain” thing. I would stop at the first sign. I stretched a lot and took asprin on days when it acted up.

Good Luck!

This happened to me once during a set of squats and right after loading on creatine. It could be sudden spikes of blood pressure in your head from all the straining.
Try ‘breathing’ pullups, where you take and extra breath or two at the bottom before fighting for the last few reps. Kind of like ‘breathing squats’ where the intensity is really hammering you. I noticed that the longer I held my breath, the higher my blood pressure soared and the redder my face gets. Breathing and exhaling during the concentric really helps.
Pullups are the squat for the upper body - extremely intense. I also tend to subconsciously tense my neck muscles whenever straining on exercises. Over time, I have learned to relax and focus only on the muscles being worked, but I really have to think about it sometimes.
Good luck - Nylo

You need to lay off for a week. I know it is tough but it will help you out in the long run. You also need to see a massage therapist that knows ART or trigger point therapy and a chiropractor.

ALW,get some work from a competent soft tissue therapist(ART being ideal),sounds like you’ve got compression on your occipital nerve(not neccesarily fatal but painful and could get worse without treatment).The other thing is are you warming up and stretching
particularly your upper traps, s.c.m., and levator scapula,and like Nylo
says check your form,are you hunching your shoulders during these movements?

I understand because I have had the same issues. What it seems to be is some nerve or tendon that comes from under the scapula and up the neck into the neck. I have found a way to control it. Relafen is an anti inflamatory drug that works wonders. After a week of treatment it’s like new. If you don’t want to go the doctor route I recommend 800 mg of Ibuprofen 3 times a day. Also, make sure one of those doses before you go do pull-ups. Continue treament for 5 days after the last time you felt pain. If it become persistent and intolerable, cortisone may be in your future.